Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Taking avonex with lexapro for depressions. Reason for having mood swings?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 212 Questions
boyfriend has been on avonex for 15 yrs for ms. also takes lexapro for depressions. some times forgets to take lexapro on weekends. has had 2 major mood swings in 6 months. usually the day after avonex shot. acts paranoid. wants to end our relationship over workable things. says he is not happy. but never voiced this till this mood swing.
Posted Wed, 6 Feb 2013 in Mental Health
Answered by Dr. Stephen Christensen 1 hour later
Hello. I'm Dr. Christensen.
I'm sorry your boyfriend is having problems. You may already know that Avonex and other interferon preparations frequently cause psychiatric side effects, including depression, suicidal ideation, irritability and paranoia. Unfortunately, it's sometimes difficult to distinguish the Avonex-caused issues from psychiatric disorders that were already present. The fact that your boyfriend gets worse shortly after his Avonex injection raises suspicions about the medication, though.

Although you can point out to your boyfriend that his medications could be contributing to his unhappiness, it sounds like there might be other issues to sort through here. If your boyfriend is willing to see one, I'd suggest a couples' counselor, a clinical psychologist or even a psychiatrist. Your boyfriend's doctor (the one who prescribes the Avonex) should also be made aware of what's going on, because it's also possible that your boyfriend's underlying medical disorder (I presume he has MS) is contributing to his symptoms. This, too, needs to be explored.

I hope that answers your question. I'll be available if you have additional concerns, but your boyfriend's unhappiness could signal an impending crisis. The sooner he sees his own doctor(s), the better.
Good luck!
Above answer was peer-reviewed by
Follow-up: Taking avonex with lexapro for depressions. Reason for having mood swings? 8 minutes later
he is on the lexapro for the depression the a avonex may cause. but him missing doses now and then of the lexepro. could that also be a problem?
Answered by Dr. Stephen Christensen 1 hour later
Not taking the Lexapro every day could contribute to your boyfriend's depression. While Lexapro has a fairly long half life -- meaning it takes a while for his body to eliminate it -- skipping a dose could cause his blood levels to drop, which could, in turn, make him more susceptible to the depression triggered by the Avonex. He should make every effort to take his medication on schedule. Perhaps a pill reminder would help. He should put it in a place where he's sure to see it every day (say, right next to his shaving cream, toothpaste, or coffee pot).
Above answer was peer-reviewed by
Follow-up: Taking avonex with lexapro for depressions. Reason for having mood swings? 16 hours later
do people say things when they are in these dark moods that they believe are true. But are not. Making small everyday things into large problems they cant handle.
Answered by Dr. Stephen Christensen 3 hours later
Certainly. Anyone who is depressed, angry, excited or in any other exaggerated mood can say things that aren't true -- and in many cases believe them. It's also common to blow things out of proportion when we're emotional. Again, these are issues that would best be addressed by someone who can see you and your boyfriend face-to-face.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor